The Legal Examiner Mark The Legal Examiner Mark The Legal Examiner Mark search twitter facebook feed linkedin instagram google-plus avvo phone envelope checkmark mail-reply spinner error close
Skip to main content

Since health authorities started keeping track of lung illnesses tied to the use of e-cigarettes, the number of people affected has steadily increased. Just last week, one person was determined to have died from the illness. Now, according to a recent report from The Washington Post, five people have passed away after developing acute lung illness believed to be linked to vaping.

At last count, there were 450 possible cases of these illnesses across 33 states and one territory.

CDC Investigating Potential Cause of Vaping-Related Illnesses

The first death was reported by the Indiana State Department of Health, and was said to have been caused by

“severe lung injury linked to a history of e-cigarette use or ‘vaping.’”

The individual was over the age of 18.

The Centers for Disease Control and Prevention (CDC) stated that as of September 6, 2019, over 450 possible cases of lung illness associated with the use of e-cigarettes had been reported, with five deaths confirmed in California, Illinois, Indiana, Minnesota, and Oregon.

The CDC is working with individual state health departments and medical centers to gather important data related to all of these cases, in an effort to identify exactly what’s causing the illnesses. So far, there has been no evidence of infectious disease, so the CDC believes these illnesses are linked to some sort of chemical exposure from the e-cigarettes.

Initial reports from the ongoing investigation point to similarities among the cases:

  • All patients report having used e-cigarettes prior to developing the illnesses.
  • All suffer from similar symptoms, including chest tightness and/or pain, difficulty breathing, coughing, fatigue, and sometimes nausea, vomiting, and diarrhea.

Meanwhile, the CDC has advised Americans to stop using e-cigarettes until they have more information on this mysterious lung disease.

Scientists Warn of the Danger of Mixing Ingredients in E-Cigarettes

On September 6, 2019, Minnesota health officials reported the death of one patient hospitalized for a vaping-related lung injury. The patient was over 65 years old and died in August after a “long and complicated hospitalization.”

In this particular case, the patient had a history of underlying lung disease but then was hospitalized with a severe lung injury that progressed to other complications. When investigators looked into the case post-mortem, they found that the lung injury was associated with vaping illicit THC (tetrahydrocannabinol) products. (THC is the compound in marijuana that creates the “high.”)

At that time, Minnesota was aware of 17 patients with lung illnesses related to the use of e-cigarettes, with an additional 15 possible. The patients were all hospitalized for days to weeks, and some had to go into the intensive care unit. Of those who had been interviewed, all reported vaping illicit THC products.

Wisconsin and Illinois health department investigations have also revealed that patients diagnosed with these illnesses were likely to have used THC in their e-cigarette devices, though not all did. Some were using only the standard nicotine products, which has left researchers puzzled as to what may be causing the problem.

Currently, health officials are looking closely at added ingredients like THC and any potential contaminants and counterfeit substances, as well as potentially damaging substances that are emitted by e-cigarette solutions including ultrafine particles, heavy metals, and volatile organic compounds (VOCs).

In a September 2019 study published in the New England Journal of Medicine, researchers noted that the mixing of “multiple ingredients with primary compounds and potential contaminants may result in the production of new agents that may be toxic. E-cigarette fluids have been shown to contain at least six groups of potentially toxic compounds. The effect of adding ingredients such as THC or CBD to this mix needs to be investigated.”

Comments are closed.

Of Interest